Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 142, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jun 24, 2003, 6:18 PM CDT for Blaine County, Custer County, Nebraska. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2003, 6:18 PM CDT (23:18 UTC)
- Expired
- Jun 24, 2003, 7:15 PM CDT
- In force
- 57 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
Counties Blaine County, NE, Custer County, NE
The radar
The North Platte radar (KLNX), 49 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 2:15 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.3 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 413 J/kg
- Mixed-layer CIN
- -377 J/kg
- Mixed-layer LCL
- 1537 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
359 WUUS53 KLBF 242318 SVRLBF NEC009-041-250015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 618 PM CDT TUE JUN 24 2003 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BLAINE COUNTY IN NORTH CENTRAL NEBRASKA NORTHWESTERN CUSTER COUNTY IN CENTRAL NEBRASKA * UNTIL 715 PM CDT * AT 617 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 9 MILES SOUTH OF DUNNING...OR ABOUT 19 MILES NORTH OF ARNOLD...MOVING NORTH AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 3 MILES EAST OF DUNNING AROUND 635 PM CDT 6 MILES WEST OF BREWSTER AROUND 655 PM CDT IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING FOR WESTERN NEBRASKA. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4205 10025 4145 10023 4144 9968 4207 9971 $$ DP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:00 PM CDT, 3 hours 18 minutes earlier.
Area forecast discussion, Jun 24, 3:00 PM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
300 PM CDT TUE JUN 24 2003
THERE ARE TWO FORECAST CHALLENGES TODAY:
THE FIRST OF COURSE IS THE PRECIPITATION PROBABILITIES THROUGH
THURSDAY THE SECOND IS THE MAGNITUDE OF THE COOLING WITH THE FRONT
ON WEDNESDAY.
...18Z SYNOPSIS...
THE SURFACE FRONT/BOUNDARY HAD MOVED BACK TO THE NORTHWEST AND
WAS LOCATED FROM ABOUT ONEILL THROUGH BROKEN BOW AND NORTH PLATTE
TO IMPERIAL. DEWPOINTS AOA 70F WERE ALONG AND A LITTLE NORTHWEST OF
THE BOUNDARY. ANOTHER DRY BOUNDARY WAS PUSHING INTO SOUTHWEST
NEBRASKA FROM NORTHWEST KANSAS. BOTH SEEMED TO PIVOT ABOUT A POINT
NEAR OGALLALA AROUND A CIRCULATION NEAR THE TOP OF THE PLANETARY
BOUNDARY LAYER.
...MODELS...
THIS MORNINGS ETA AND GFS ARE SIMILAR THIS MORNING, AND BOTH
ARE SHOWING DECENT CONTINUITY BETWEEN RUNS.
...FORECAST TONIGHT THROUGH FRIDAY...
CONVECTION COULD FIRE JUST ABOUT ANY TIME NOW. GENERALLY WENT
WITH ETA AVN FOR WEDNESDAY THROUGH FRIDAY.
TURNING TO TONIGHT...THE WATCH HAS PRETTY WELL DONE THE
FORECAST FOR ME. THE SURFACE FRONT SHOULD CONTINUE PIVOTING ABOUT
THE CIRCULATION, WORKING ITS WAY NORTHWESTWARD WITH THE 70F DEWPOINT
LINE GOING WITH IT. AT THE SAME TIME, DRIER AIR WILL WORK IN FROM THE
SOUTHWEST. CONVECTION WILL PROBABLY FIRE NORTH OF A LINE FROM
IMPERIAL TO CURTIS. IN FACT THE WHOLE SCENARIO IS AN AWFUL LOT LIKE
YESTERDAYS. WITH YESTERDAYS PRECIPITATION IN THE NORTH CENTRAL AND
NORTHEAST AND THE HPC EXCESSIVE RAINFALL POTENTIAL OUTLOOK, I WILL
CONTINUE THE CURRENT FLOOD WATCH. THE POTENTIAL FOR EXCESSIVE
RAINFALL IS ALSO THERE SOUTHWEST TO NORTH PLATTE, BUT RAINFALL TOTALS
IN LINCOLN COUNTY AND NORTH WERE NOT REAL HIGH BECAUSE OF THE FAST
MOVEMENT OF THE CONVECTIVE SYSTEM LAST NIGHT.
THE RUC SEEMED TO HANDLE THE SITUATION WELL YESTERDAY. FOR NOW,
IT APPEARS THAT THE RUC IS DOING WELL WITH THE CURRENT CONDITIONS
(AS IT SHOULD), SO I WILL BLEND THE RUC WITH THE ETA FOR TONIGHTS
FORECAST END OF PRECIPITATION.
...EXTENDED SATURDAY THROUGH TUESDAY...
THE 24/00Z MEDIUM RANGE GFS SHOWS GOOD CONTINUITY WITH THE
23/00Z CYCLE IN THE HANDLING OF THE UPPER RIDGE BUILDING INTO THE
SOUTHWEST THIS WEEKEND AND THE TROUGH COMING ASHORE IN THE PACIFIC
NORTHWEST. THE CONSISTENCY IS ENCOURAGING AND AIDS MY LEVEL OF
CONFIDENCE IN THE GFS SOLUTION.
THE FRONT BEGINS WORKING ITS WAY NORTH AGAIN SATURDAY NIGHT,
AND THE GULF FLOW RETURNS TO SOUTHWEST NEBRASKA, DESTABILIZING THE
ATMOSPHERE. IT GETS SOME UPPER SUPPORT FROM A TROUGH. SO, I HAVE
INTRODUCED A CHANCE OF THUNDERSTORMS SATURDAY NIGHT AND SUNDAY IN
THE SOUTHWEST. THEN ANOTHER SYSTEM BEGINS TO TURN THE FLOW ALOFT
TO A MORE SOUTHWESTERLY DIRECTION FOR A SLIGHT CHANCE OF
THUNDERSTORMS MONDAY.
.LBF...FLOOD WATCH 005>010
SPRINGERHazardous weather outlook, Jun 24, 3:03 PM CDT, 3 hours 15 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-251100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 303 PM CDT TUE JUN 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. ...TORNADO WATCH UNTIL 10 PM CDT (9 PM MDT) FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. ...FLOOD WATCH THROUGH TONIGHT PARTS OF NORTH CENTRAL NEBRASKA... .DAY ONE...TONIGHT. THE ATMOSPHERE ACROSS THE OUTLOOK AREA HAS BECOME VERY UNSTABLE ONCE AGAIN AND THUNDERSTORMS DEVELOPMENT IS LIKELY THROUGH THE EARLY MORNING HOURS. A FEW OF THE STORMS MAY REACH SEVERE LIMITS AND PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS UP TO AND OVER 60 MPH. A WARM FRONT EXTENDING FROM NEAR ARTHUR TO MULLEN TO AINSWORTH AND SPRINGVIEW WILL MOST LIKELY BE THE INITIATION POINT FOR THE THUNDERSTORMS. THIS BOUNDARY ALONG WITH STRONG TURNING OF THE WINDS FROM EAST TO SOUTHEAST AT THE SURFACE TO WEST ALOFT...MAY ALSO AID IN ISOLATED TORNADO DEVELOPMENT. AS A RESULT TORNADO WATCH HAS BEEN ISSUED THROUGH 10 PM CDT (9 PM MDT) FOR AREAS MAINLY EAST OF HIGHWAY 61...NORTH OF HIGHWAY 23 AN INTERSTATE 80. AT THIS TIME SEVERE THUNDERSTORM DEVELOPMENT THIS AFTERNOON SEEMS MOST LIKELY ACROSS AREAS NORTH OF HIGHWAY 91...EAST OF HIGHWAY 83. OUTSIDE OF THIS AREA STORM DEVELOPMENT WILL MORE LIKELY LATE THIS AFTERNOON INTO THE EVENING HOURS. FLOODING IS ALSO A CONCERN AS EXCESSIVE RAINFALL HAS OCCURRED EACH DAY SINCE SUNDAY. FLOODING OCCURRED IN VALENTINE EARLY SUNDAY MORNING AND EARLY TUESDAY MORNING. A FLOOD WATCH IS IN EFFECT THROUGH TONIGHT FOR EASTERN CHERRY COUNTY...KEYA PAHA...BOYD... BROWN...ROCK AND HOLT COUNTIES. INDICATIONS ARE VERY HEAVY RAIN WILL DEVELOP AGAIN TONIGHT ACROSS SOME AREAS ALREADY WET FROM RECENT RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE WEDNESDAY. NONE OF THESE STORMS ARE EXPECTED TO BE SEVERE. THURSDAY THROUGH MONDAY...DRY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD BE PREPARED FOR ACTIVATION LATE THIS AFTERNOON AND INTO THE EVENING HOURS. SPOTTER ACTIVATION IS NOT ANTICIPATED WEDNESDAY THROUGH MONDAY. DP
In the hours before
Local storm report, Jun 24, 5:33 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0533 PM CDT TUE JUN 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM 12 S NORTH PLATTE NE 0.88 IN HAIL
06/24/03 LINCOLN
JCLocal storm report, Jun 24, 5:44 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0544 PM CDT TUE JUN 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0535 PM 2 S NORTH PLATTE NE 1.00 IN HAIL
06/24/03 LINCOLN
JCLocal storm report, Jun 24, 5:45 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0545 PM CDT TUE JUN 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM NORTH PLATTE NE 1.00 IN HAIL
06/24/03 LINCOLN
JCLocal storm report, Jun 24, 5:46 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0546 PM CDT TUE JUN 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0544 PM NORTH PLATTE NE 1.50 IN HAIL
06/24/03 LINCOLN
JCLocal storm report, Jun 24, 5:58 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0558 PM CDT TUE JUN 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0544 PM 3 N WAUNETA NE 0.88 IN HAIL
06/24/03 CHASE
0548 PM 4 NW HAMLET NE 0.75 IN HAIL
06/24/03 HAYES
JCLocal storm report, Jun 24, 6:13 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0613 PM CDT TUE JUN 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0608 PM 5 W STAPLETON NE 1.75 IN HAIL
06/24/03 LOGAN GOLF BALL SIZED HAIL
REPORTED BY A NATIONAL
WEATHER SERVICE COOP
OBSERVER.
0602 PM 5 WNW HAMLET NE 1.75 IN HAIL
06/24/03 HAYES GOLF BALL SIZED HAIL
REPORTED BY THE PUBLIC
HIRSCHThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 8:04 PM CDT | Severe Thunderstorm Warning | LBF | Holt | 56 min |
| Jun 23, 9:02 PM CDT | Severe Thunderstorm Warning | LBF | Holt | 58 min |
| Jun 23, 9:07 PM CDT | Severe Thunderstorm Warning | LBF | Frontier | 53 min |
| Jun 23, 9:24 PM CDT | Severe Thunderstorm Warning | LBF | Hayes, Lincoln | 66 min |
| Jun 23, 9:31 PM CDT | Tornado Warning | LBF | Frontier | 29 min |
| Jun 23, 9:58 PM CDT | Tornado Warning | LBF | Frontier | 47 min |
| Jun 23, 10:02 PM CDT | Tornado Warning | LBF | Hayes | 28 min |
| Jun 23, 10:05 PM CDT | Severe Thunderstorm Warning | LBF | Chase | 25 min |
| Jun 23, 10:20 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 25 min |
| Jun 23, 10:24 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Chase, Garfield, Hayes, Lincoln, Loup | 66 min |
| Jun 23, 10:26 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 64 min |
| Jun 23, 10:32 PM CDT | Severe Thunderstorm Warning | LBF | Hayes | 58 min |
| Jun 23, 10:40 PM CDT | Tornado Warning | LBF | Frontier | 35 min |
| Jun 23, 11:02 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 58 min |
| Jun 23, 11:09 PM CDT | Severe Thunderstorm Warning | LBF | Loup | 36 min |
| Jun 23, 11:12 PM CDT | Severe Thunderstorm Warning | LBF | Holt | 63 min |
| Jun 23, 11:19 PM CDT | Severe Thunderstorm Warning | LBF | Logan | 56 min |
| Jun 23, 11:27 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 63 min |
| Jun 23, 11:31 PM CDT | Severe Thunderstorm Warning | LBF | Garfield | 29 min |
| Jun 23, 11:57 PM CDT | Severe Thunderstorm Warning | LBF | Garden | 63 min |
| Jun 24, 12:13 AM CDT | Severe Thunderstorm Warning | LBF | Holt | 47 min |
| Jun 24, 12:14 AM CDT | Severe Thunderstorm Warning | LBF | Sheridan | 61 min |
| Jun 24, 12:35 AM CDT | Severe Thunderstorm Warning | LBF | Cherry | 55 min |
| Jun 24, 12:42 AM CDT | Severe Thunderstorm Warning | LBF | Brown, Cherry, Keya Paha | 63 min |
| Jun 24, 1:19 AM CDT | Severe Thunderstorm Warning | LBF | Grant | 56 min |
| Jun 24, 1:58 AM CDT | Severe Thunderstorm Warning | LBF | Sheridan | 47 min |
| Jun 24, 2:51 AM CDT | Flash Flood Warning | LBF | Cherry, Keya Paha | 114 min |
| Jun 24, 5:07 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 53 min |
| Jun 24, 5:29 PM CDT | Tornado Warning | LBF | Lincoln | 31 min |
| Jun 24, 5:39 PM CDT | Severe Thunderstorm Warning | LBF | Chase, Hayes | 66 min |
| Jun 24, 5:59 PM CDT | Tornado Warning | LBF | Lincoln | 31 min |
| Jun 24, 6:06 PM CDT | Severe Thunderstorm Warning | LBF | Logan | 54 min |
| Jun 24, 6:24 PM CDT | Tornado Warning | LBF | Lincoln | 36 min |
| Jun 24, 6:34 PM CDT | Severe Thunderstorm Warning | LBF | Thomas | 56 min |
| Jun 24, 6:54 PM CDT | Tornado Warning | LBF | Blaine | 66 min |
| Jun 24, 6:56 PM CDT | Tornado Warning | LBF | Custer, Lincoln | 34 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.